Alert archive / North Carolina / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS Raleigh, NC

January 1, 2007Forsyth County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jan 1, 2007, 7:16 AM EST for Forsyth County, North Carolina. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 1, 2007, 7:16 AM EST (12:16 UTC)
Expired
Jan 1, 2007, 11:15 AM EST
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 10:15 AM ESTFLASH FLOODWinston-Salem, NCTWENTY-TWO FAMILIES ARE BEING EVACUATED FROM THE BETHANIA STATION APARTMENT COMPLEX IN THE 3800 BLOCK OF BETHANIA STATION RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 011219
FFWRAH
NCC067-011615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
716 AM EST MON JAN 1 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1115 AM EST

* AT 710 AM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY
  RAIN OVER FORSYTH COUNTY WITH WIDESPREAD LOW LYING FLOODING. OVER 
  THREE INCHES OF RAIN HAS FALLEN IN THE WINSTON SALEM AREA SINCE 2 
  AM. MILL CREEK AND GRASY CREEK ARE EITHER AT BANKFUL OR OUT
  OF THEIR BANKS. MORE HEAVY RAIN MAY THREATEN THE WINSTON SALEM 
  AREA BETWEEN 8 AND 9 AM WITH THE POTENTIAL FOR ANOTHER HALF TO ONE 
  INCH OF RAIN 

* LOCATIONS THREATENED WITH FLOODING INCLUDE WINSTON-SALEM...
  KERNERSVILLE...CLEMMONS AND BELEWS CREEK.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM THIS RAIN WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY ROADS AND
INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD THREATENING MOTORISTS. 

LAT...LON 3624 8005 3603 8006 3599 8043 3629 8049

$$

WSS
1 follow-up statement
000 
WGUS72 KRAH 011507
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1005 AM EST MON JAN 1 2007

NCC067-011615-
FORSYTH NC-
1005 AM EST MON JAN 1 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EST FOR
FORSYTH COUNTY...

AT 1000 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW MODERATE TO HEAVY RAIN MOVING TOWARD THE NORTHEAST ACROSS THE 
TRIAD AREA. AT THE SMITH REYNOLDS AIRPORT IN WINSTON-SALEM... OVER 
THREE AND A HALF INCHES OF RAIN HAS FALLEN DURING THE OVERNIGHT AND 
MORNING HOURS. ANOTHER QUARTER INCH OF RAIN IS POSSIBLE OVER THE 
COUNTY BEFORE THE RAIN TAPERS OFF TOWARD NOON.

FORSYTH COUNTY OFFICIALS REPORTED THAT EVACUATIONS COULD BE NEEDED 
AT AN APARTMENT COMPLEX IN THE BETHABARA PARK AREA IN NORTHWEST 
WINSTON-SALEM. SOME ROADS IN THE CITY OF WINSTON-SALEM REMAIN CLOSED 
DUE TO HIGH WATER... HOWEVER ELSEWHERE IN THE COUNTY... ROADS THAT 
WERE PREVIOUSLY CLOSED HAVE BEEN REOPENED AS THE WATER HAS SUBSIDED. 

PEOPLE TRAVELING THROUGH FORSYTH COUNTY... AND ESPECIALLY 
WINSTON-SALEM... SHOULD WATCH CAREFULLY FOR EXCESSIVE PONDING AND 
HIGH WATER ON ROADS. NEVER DRIVE THROUGH AREAS WHERE WATER COVERS 
THE ROAD... OR WHERE THE ROAD HAS BEEN CLOSED. IF YOU LIVE IN A 
FLOOD PRONE AREA... SUCH AS NEAR A CREEK... CONTINUE TO WATCH WATER 
LEVELS AND TAKE ACTION IF HIGH WATER THREATENS YOUR AREA.

LAT...LON 3624 8005 3603 8006 3599 8043 3629 8049

$$

GIH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 5:45 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jan 1, 5:45 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
545 AM EST MON JAN 1 2007

.UPDATE...

RAIN CONTINUES TO TRAIN UP THE FRONTAL BOUNDARY ACROSS THE WEST
AND WINSTON SALEM (INT) HAS REPORTED MORE THAN 3 INCHES OF RAIN IN
THE PAST 3 HOURS. BOUNDARY LOOKS TO REMAIN STATIONARY A FEW MORE
HOURS AND WILL BE UPDATING TO NUDGE MY CATEGORICAL POPS INTO MID
MORNING AND RAISE QPF AMOUNTS.

&&

.PREV DISCUSSION...
/ISSUED 207 AM EST MON JAN 1 2007/

SHORT TERM /TODAY/...

INSTABILITY IS RATHER WEAK...BUT INCREASING SURFACE CONVERGENCE
COUPLED WITH STRONG DIVERGENCE ALOFT CONTINUES TO PRODUCE CONVECTION
ALONG THE FRONTAL BOUNDARY ALONG THE FOOTHILLS. ISOLATED DAMAGE IS
POSSIBLE AS MOMENTUM FROM >50KT WINDS ALOFT ARE TRANSPORTED
DOWNWARD. DYNAMICS WILL SHIFT EASTWARD INTO THE EASTERN CWFA AROUND
12Z. WILL MONITOR THE ONGOING SITUATION FOR POSSIBLE LATE ADDITION
OF TSRA EARLY THIS MORNING.

MEANWHILE...RAIN WILL BECOME MORE WIDESPREAD AS MOISTURE CONTINUES
TO INCREASE AHEAD OF THE FRONTAL BOUNDARY AND CATEGORICAL POPS LOOK
GOOD THROUGH THE MORNING. LIFT WILL WANE WITH WINDS VEERING MORE
WESTERLY AS THE H95 TROF PASSES...WILL TAPER OFF POPS IN THE WEST
DURING THE AFTERNOON AND IN THE EAST THIS EVENING. TEMPS WILL REMAIN
NEARLY STEADY THROUGH THE DAY...WITH COLD AIR ADVECTION NOT KICKING
IN UNTIL AFTER SUNSET.

LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

DRY AIR ADVECTION AND DOWNSLOPE FLOW WILL CLEAR SKIES OUT TONIGHT
WITH THICKNESSES FALLING BEHIND THE LOW LEVEL TROF. CONSENSUS MOS
MINS IN THE MID 30S TO LOWER 40S LOOK GOOD. HIGH PRESSURE BUILDS IN
FROM THE WEST THROUGH MIDWEEK...WILL HAVE AN INITIAL COOL DAY
TUESDAY WITH NORTHERLY FLOW AND CLEAR SKIES. HIGH MOVING RAPIDLY
OFFSHORE AND MID LEVEL RIDGING WILL PROVIDE ANOTHER QUICK WARMUP
WITH HIGHS CLIMBING WELL INTO THE 50S AND LOWER 60S WED AND THU.

NEXT SYSTEM LATE THIS WEEK IS QUITE SIMILAR TO THE ONE WE HAVE
TONIGHT...AS OUR NEXT LOW WILL AGAIN BE SOUTHERLY IN ORIGIN. THIS
WILL INCREASE TRANSPORT OF GULF MOISTURE AND CHANCES OF RAIN THU
NIGHT AND FRIDAY. IT WILL BE CLEARING AND DRYING OUT AGAIN FOR THE
WEEKEND WITH CONTINUED MILD TEMPERATURES.

AVIATION /06Z-06Z/...

WIDESPREAD IFR CONDITIONS EXPECTED THROUGH 18Z AS SLY WINDS AHEAD OF
A STRONG COLD FRONT PULL GULF MOISTURE ACROSS CENTRAL NC. BANDS OF
SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR AHEAD OF FRONT.
WESTERLY WINDS BEHIND FRONT WILL USHER DRIER AIR INTO CENTRAL NC
AFTER 18Z...RESULTING IN CLEARING TREND FROM W-E THIS AFTERNOON AND
EARLY EVENING. WINDS WILL BE BREEZY TODAY WITH SLY WINDS AHEAD OF
FRONT AND WLY WINDS BEHIND FRONT GUSTING AROUND 25 MPH.

VFR CONDITIONS SHOULD RETURN TO ALL OF CENTRAL NC BY 00Z TUE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MLM
Hazardous weather outlook, Jan 1, 5:01 AM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
501 AM EST MON JAN 1 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-021015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
501 AM EST MON JAN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

RAINFALL RANGING UP TO ONE INCH WILL BE WIDESPREAD OVER CENTRAL NORTH
CAROLINA TODAY AS A COLD FRONT MOVES EAST ACROSS THE STATE. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE WHICH COULD CAUSE MINOR FLOODING IN
URBAN AND LOW LYING AREAS. THESE LOCALLY HIGHER AMOUNTS ARE MORE
LIKELY IN THE WEST (ESPECIALLY IN THE TRIAD) EARLY THIS MORNING...AND
IN THE EAST FROM MID MORNING THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT WILL SPREAD RAIN INTO THE STATE LATE THIS WEEK.
THE BEST CHANCES FOR RAIN WILL BE LATE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 1, 6:51 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
651 AM EST MON JAN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FLASH FLOOD      WINSTON-SALEM           36.10N 80.26W
01/01/2007                   FORSYTH            NC   LAW ENFORCEMENT

            WIDESPREAD FLOODING OF LOW LYING AREAS WITH SEVERAL
            STREETS CLOSED DUE TO HIGH WATER. ONE WATER RESCUE HAS
            BEEN PERFORMED, ANOTHER MAY BE IN PROGRESS. EVACUATIONS
            BEING CONSIDERED FOR A COUPLE OF APARTMENT COMPLEXES ON
            THE NORTHSIDE OF WINSTON-SALEM. REPORT FROM WINSTON-SALEM
            POLICE OFFICIALS.

&&

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 1:48 AM ESTSevere Thunderstorm WarningRAHForsyth42 min
Jan 1, 4:47 AM ESTFlash Flood WarningRAHForsyth2 hr
Jan 1, 11:04 AM ESTFlash Flood WarningRAHForsyth7 hr

Nearby

Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.